Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2003, 8:12 PM MDT for Yuma County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 8:12 PM MDT (02:12 UTC)
- Expired
- May 7, 2003, 9:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 080212 SVRGLD COC125-080315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 812 PM MDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 915 PM MDT * AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ECKLEY...OR ABOUT 9 MILES SOUTHEAST OF YUMA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ECKLEY AT 825 PM MDT WAUNETA AT 855 PM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4008 10274 3993 10262 4015 10208 4039 10211 LAMMERS $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:40 PM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 7, 2:40 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT WED MAY 7 2003 CHALLENGES ARE EXTENT OF THUNDERSTORM ACTIVITY TONIGHT AND DRYOUT ON THU. SATELLITE PICTURES AND RADARS INDICATING THE APPROACH OF TONIGHTS WEATHER MAKING SHORTWAVE FROM SOUTH CENTRAL CO IN PROGRESS. PLENTY OF MOIST AIR ON STRONG SOUTH TO SOUTHEAST WINDS IN ADVANCE OF SYSTEM NOW ONGOING. SHORTWAVE MOVES INTO SOUTH CENTRAL NEB BY THU AM. DURING THE NIGHT BOTH AVN AND ETA SHOWING MODERATE UPWARD VELOCITY FIELDS IN THE 700-500MB LAYER ORIENTED NW TO SE ALONG AND IN ADVANCE OF THE SHORTWAVE WHICH SHOULD ENHANCE THUNDERSTORM ACTIVITY. ALTHOUGH HEAVIEST ACTIVITY SHOULD BE IN THE NW HALF OF MY AREA I AM GOING WITH LIKELY (60 POP) EVERYWHERE MORE QPF IN THE NW. DRIER AIR...SUBSIDENCE AND WINDS SHIFTING TO THE WEST BEHIND THE PASSING SHORTWAVE. HAVE KEPT CHANCE EARLY THU ALONG NE/KS BORDER AS DRIER AIR SLOWER TO MOVE IN THERE. THEN CLEARING AND A WARM DAY THU WITH LIGHT WEST WINDS AND TEMPERATURES RISING INTO THE UPPER 60S TO MID 70S. ANOTHER SHORTWAVE MOVES OUT OF THE SOUTHWEST DURING THE AFTERNOON ACROSS THE AREA LATE BUT APPEARS ATMOSPHERE WILL BE TOO DRY TO SUPPORT ANY THUNDERSTORM ACTIVITY. EXTREME SOUTHWEST NEB A POSSIBILITY BUT HAVE ELECTED TO LEAVE DRY. DRY AND MOSTLY CLEAR THU NIGHT AND MOST OF FRI AS SURFACE LOW DEPENDS IN SE CO LATE IN THE DAY IN ADVANCE OF UPPER TROUGH/LOW FROM THE WEST. SURFACE LOW DEEPENS AND MOVES FROM SE CO INTO CEN KS DRUING THE NIGHT FRI NIGHT. IT DRAGS A COLD FRONT SOUTH BEHIND IT. CLOUDINESS AND CHANCES FOR SHOWERS AND THUNDERSTORMS ADVANCE ACROSS THE AREA DURING THE LATE NIGHT AND EARLY SAT ALONG WITH AND BEHIND THE FRONT. SAT THUNDERSTORM AND SHOWER ACTIVITY DECREASES DURING A WINDY AND MUCH COOLER DAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S. SAT NIGHT CLEARING WITH BELOW NORMAL LOWS IN THE 30S AND LOW 40S. ANOTHER COOL DAY SUN AS SURFACE HIGH MOVES INTO THE AREA FROM THE NW. IN THE EXTENDED AREA COMES UNDER NEAR ZONAL FLOW WITH DRY WEATHER AND SLOWLY WARMING TEMPERATURES. BY WED GFS HAS UPPER LOW APPROACHING FROM THE WEST WITH CHANCES FOR PRECIPITATION. SINCE THIS IS THE FIRST INDICATION OF THIS SYSTEM AND LACK OF AGREEMENT BETWEEN LONG RANGE MODELS HAVE ELECTED TO KEEP WED DRY WITH LITTLE CHANGE FOR THE TIME BEING. .GLD...NONE. RJC/JM
Hazardous weather outlook, May 7, 3:10 PM MDT, 5 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO THIS AFTERNOON WITH STORMS BECOMING MORE WIDESPREAD OVERNIGHT ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING AND OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM ON THE ELEVATED INSTABILITIES WITH HELP FROM THE SMALL WAVES MOVING EAST OF THE ROCKIES. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MARTIN
In the hours before
Special weather statement, May 7, 3:19 PM MDT, 4 hours 53 minutes before
COZ090>092-KSZ001-013-027-041-042-NEZ079-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 319 PM MDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR EAST COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA UNTIL 8 PM MDT (9 PM CDT) THIS EVENING. THE WATCH INCLUDES THE FOLLOWING COUNTIES: IN COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY AND WICHITA. AND IN SOUTHWEST NEBRASKA...DUNDY. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| May 8, 12:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| May 8, 2:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.